question-icon

What causes weight loss while on Metoprolol?

default
Posted on Mon, 16 May 2016
Question: Hello, I was taking metoprolol and had every side effect listed at the top. There was a mix up & I was prescribed Metoprolol TAR. I had an incident yesterday morning. I had to sit in the floor because I started shaking all over my body. It was similar to a seizure except I stayed alert. I couldn't walk without holding on corners & doorways most of the day. I also have full body inherited tremor & 2 typed pages of diag. I do take many pain meds. The big problems are cervical disc desease, lumbar 3,4,5 needs surgery but can't do because of crooked & narrowed spine, severe fibromyalgia & other myalgia, my mind, for as long as I can remember, circles from thought to thought. When I could still do housework, lawn work, & projects it was much better; I am unable to do that. I should weigh 130 lbs.I weigh 95# & have lost a shocking amount of muscle mass. I'm sure I'm forgetting things. My mind refuses to focus.
doctor
Answered by Dr. Ilir Sharka (41 minutes later)
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regading metoprolol, it is a betablocker, which are known to reduce the heart rate and physical muscular performance.

So, as you have chronic fatigue and a low body weight, it will possibly cause further aggravation of your symptoms.

From the other hand, did you check your heart rate at that moment? Cardiac bradycardia can lead to similar symptoms.

What are your actual blood pressure values and heart rate values?

I would not recommend taking metoprolol because of it adverse effects.

Regarding your tremor, you should discuss with your neurologist on the best treatment options. Propranolol (which is indicated in essential tremor), can manifest adverse effects like metoprolol (as they are both betablockers).
You can try rivotril (starting low doses and increasing slowly or mysoline).

The cervical disks, coupled with fibromyalgia can contribute in the dizziness and body weakness.

Have you tried duloxetine for fibromyalgia? It is one of the best treatment choices for this disorder. It can also lead to increased appetite and thus leading to an increase in your body weight.

Regarding your memory troubles, I would recommend consulting with a neurologist for a careful physical examination and some kognitive tests to exclude possible dementia.

Taking into consideration all this clinical situation, I would also recommend checking your thyroid hormone levels, as a thyroid dysfunction could lead to tremor, chronic fatigue and memory problems.

Other tests to consider would be vitamine B12 levels, cortisol plasma levels and complete blood count for chronic anemia.

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8596 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes weight loss while on Metoprolol?

Brief Answer: I would recommend as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! Regading metoprolol, it is a betablocker, which are known to reduce the heart rate and physical muscular performance. So, as you have chronic fatigue and a low body weight, it will possibly cause further aggravation of your symptoms. From the other hand, did you check your heart rate at that moment? Cardiac bradycardia can lead to similar symptoms. What are your actual blood pressure values and heart rate values? I would not recommend taking metoprolol because of it adverse effects. Regarding your tremor, you should discuss with your neurologist on the best treatment options. Propranolol (which is indicated in essential tremor), can manifest adverse effects like metoprolol (as they are both betablockers). You can try rivotril (starting low doses and increasing slowly or mysoline). The cervical disks, coupled with fibromyalgia can contribute in the dizziness and body weakness. Have you tried duloxetine for fibromyalgia? It is one of the best treatment choices for this disorder. It can also lead to increased appetite and thus leading to an increase in your body weight. Regarding your memory troubles, I would recommend consulting with a neurologist for a careful physical examination and some kognitive tests to exclude possible dementia. Taking into consideration all this clinical situation, I would also recommend checking your thyroid hormone levels, as a thyroid dysfunction could lead to tremor, chronic fatigue and memory problems. Other tests to consider would be vitamine B12 levels, cortisol plasma levels and complete blood count for chronic anemia. You should discuss with your doctor on the above issues. Hope you will find this answer helpful! Kind regards, Dr. Iliri